Alert archive / Texas / Freeze Warnings in 2016

Freeze Warning 4, NWS El Paso, TX

November 29, 2016El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this freeze warning at Nov 29, 2016, 3:36 PM MST for El Paso County, Hudspeth County, Texas. It took effect at Nov 30, 2016, 1:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 29, 2016, 3:36 PM MST (22:36 UTC)
In effect from
Nov 30, 2016, 1:00 AM MST
Expired
Nov 30, 2016, 10:00 AM MST
In force
9 hr
Issued by
NWS El Paso, TX

Counties El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 89 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WWUS74 KEPZ 292236
NPWEPZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
336 PM MST TUE NOV 29 2016

...FREEZING TEMPERATURES TONIGHT ACROSS THE EL PASO METRO AREA AND
LOWER VALLEY...

.WITH A CHILLY AIRMASS IN PLACE...AND CLEARING SKIES THIS
EVENING...OVERNIGHT LOWS FOR WEDNESDAY MORNING WILL DROP WELL
BELOW FREEZING IN THIS AREA. WEDNESDAY SUN SHOULD ALLOW
TEMPERATURES TO WARM ABOVE FREEZING FAIRLY QUICKLY LATE WEDNESDAY
MORNING. ANOTHER FREEZING NIGHT IS EXPECTED WEDNESDAY NIGHT/THURSDAY
MORNING. NOTE: THE REMAINDER OF THE LOWLANDS WILL ALSO FREEZE
OVERNIGHT. BUT FREEZE WARNINGS FOR THEIR FIRST OCCURRENCE HAVE
ALREADY BEEN ISSUED PREVIOUSLY.

TXZ418>420-422>424-301300-
/O.NEW.KEPZ.FZ.W.0004.161130T0800Z-161130T1700Z/
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
INCLUDING THE CITIES OF...DOWNTOWN EL PASO...WEST EL PASO...
UPPER VALLEY...EAST AND NORTHEAST EL PASO...SOCORRO...
FORT BLISS...HUECO TANKS...LOMA LINDA...SIERRA BLANCA...FABENS...
FORT HANCOCK...TORNILLO...INDIAN HOT SPRINGS
336 PM MST TUE NOV 29 2016

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 10 AM MST WEDNESDAY. 

* TEMPERATURE...25 TO 29 DEGREES.

* IMPACTS...THE FREEZE WILL KILL MOST DELICATE VEGETATION AND
  COULD PRODUCE SOME DAMAGE TO PIPES EXPOSED TO THE OUTSIDE. THE
  COLD WILL ALSO CREATE A HAZARD FOR PETS AND LIVESTOCK OUTSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

HEFNER

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this freeze warning went out at Nov 29, 3:20 PM MST, 16 minutes earlier.

Area forecast discussion, Nov 29, 3:20 PM MST, 16 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
320 PM MST Tue Nov 29 2016

.SYNOPSIS...
Chilly weather will continue much of this week with brief warm
ups sandwiched in. Dry west to northwest flow will persist over
the area into Friday, keeping the Borderland mostly clear.
Temperatures will warm back to near normal Friday. Late in the day
on Friday a new winter storm will drop down to our area. The low
drops down over northwest Mexico Friday night. This will begin
pushing clouds into our area and giving the area a chance of
showers through Sunday night. The cold will return and snow levels
will fall to around 6000 feet. The showers, whether rain or snow,
are expected to remain on the light side.

&&

.DISCUSSION...
Long wave trough continuing over the U.S. for most of the forecast
period. Very strong upper jet dropping down the back side of the
trough will develops strong upper lows/storms over the next week.
In the short term, tonight through Sunday will see us at the quiet
base of the long wave trough for dry west flow. This will allow
our chilly temps to warm back to normal by Friday. Overnight lows
tonight will be quite chilly and will issue freeze warnings for El
Paso and Hudspeth counties. Note: the remainder of the lowlands
will also be below freezing, but warnings have already been issued
previously for the their first occurrence.

The next low/winter storm will begin developing over the inter
mountain west Thursday and drop down to Arizona Friday, thanks to
140+kt jet wind dropping down the back side of the long wave. The
models are still having tough time with speed/location of the low,
which will determine the intensity of the precip and cold. 18Z GFS
run and 12Z ECMWF run are now looking fairly similar, after strong
deviations previous several runs. By friday, with the upper low
over Arizona, healthy amounts of sub tropical moisture begin
scooping up over the CWA ahead of the low. Back door cold front
at the surface sweeps west across the area Friday night, bringing
the chilly temperatures back in. Best window for precip looks to
be late Friday night through Saturday afternoon, with the best
combination of moisture and upper jet dynamics. Low then lifts out
across west Texas Sunday night, allowing precip to end. Snow
levels will start out Friday night around 8000 ft, but will
quickly lower, especially east. By Saturday morning snow levels
will be around 6000 ft east and 7000 ft west. These levels will
fall to around 5500-6000 ft Saturday night.

Next storm develops over the Great Basin on Tuesday in response to
another strong jet dropping down the back side of the long wave
trough. Both GFS/ECMWF showing low not digging nearly as far south
as our weekend storm. Both models showing quick hit of showers
Tuesday night and Wednesday morning. Likely to produce strong west
winds too, although all of this occurs at the very end of the
forecast period-hence left most details out.

&&

.AVIATION...Valid 30/00Z-01/00Z...
FEW-SCT080-100 through 06Z then skies clearing to SKC-FEW250.
W to NW winds of 15-20G30KTS will become more N to NW and
decrease quickly this evening to below 12KTS and by 12Z winds
will be variable below 08KTS.

&&

.FIRE WEATHER...
Northwest flow will keep temperatures cool for another day with a
more zonal flow setting up ahead of a developing storm system for
the end of the week.  Temperatures will slowly warm to near normal
with relative humidities falling into the upper teens and 20s
through Friday. Winds will be on the decrease for the remainder of
the week which will also create poor to fair vent rates. A strong
upper low will be developing toward the end of the week and move
south of the Borderland over the weekend which will bring a chance
for lowland rains and mixed precipitation over the mountains.
Temperatures will cool down about 10 to 15 degrees with this system
with relative humidities increasing to above 30 percent areawide.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 29  53  30  59 /   0   0   0   0
Sierra Blanca           30  53  31  60 /   0   0   0   0
Las Cruces              24  51  25  56 /   0   0   0   0
Alamogordo              23  50  24  55 /   0   0   0   0
Cloudcroft              12  29  18  36 /   0   0   0   0
Truth or Consequences   25  49  26  52 /   0   0   0   0
Silver City             19  46  25  50 /   0   0   0   0
Deming                  20  52  23  58 /   0   0   0   0
Lordsburg               21  52  24  58 /   0   0   0   0
West El Paso Metro      31  52  31  58 /   0   0   0   0
Dell City               25  54  26  59 /   0   0   0   0
Fort Hancock            29  57  31  63 /   0   0   0   0
Loma Linda              28  47  30  53 /   0   0   0   0
Fabens                  26  54  27  60 /   0   0   0   0
Santa Teresa            26  52  27  58 /   0   0   0   0
White Sands HQ          28  51  28  55 /   0   0   0   0
Jornada Range           22  51  22  56 /   0   0   0   0
Hatch                   25  51  25  56 /   0   0   0   0
Columbus                24  54  24  61 /   0   0   0   0
Orogrande               26  51  26  57 /   0   0   0   0
Mayhill                 17  41  19  47 /   0   0   0   0
Mescalero               15  38  19  44 /   0   0   0   0
Timberon                16  38  19  44 /   0   0   0   0
Winston                 16  44  16  48 /   0   0   0   0
Hillsboro               19  49  23  53 /   0   0   0   0
Spaceport               24  49  25  53 /   0   0   0   0
Lake Roberts             9  45  14  50 /   0   0   0   0
Hurley                  17  47  22  53 /   0   0   0   0
Cliff                   13  50  18  56 /   0   0   0   0
Mule Creek              12  48  17  53 /   0   0   0   0
Faywood                 19  48  24  54 /   0   0   0   0
Animas                  22  55  23  61 /   0   0   0   0
Hachita                 20  54  21  61 /   0   0   0   0
Antelope Wells          23  55  23  62 /   0   0   0   0
Cloverdale              24  52  28  58 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Freeze Warning from 1 AM to 10 AM MST Wednesday for TXZ418>420-
     422>424.

&&

Hefner/Grzywacz
Hazardous weather outlook, Nov 29, 6:33 AM MST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
633 AM MST TUE NOV 29 2016

NMZ401>417-TXZ418>424-301345-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
633 AM MST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED LIGHT SNOW SHOWERS AND LOWLAND RAIN SHOWERS WILL TAPER
OFF AND END BY EARLY AFTERNOON WITH WELL BELOW NORMAL TEMPERATURES
EXPECTED. OVERNIGHT TEMPERATURES WILL BE VERY COLD WITH EARLY
MORNING LOWS IN THE MID TO LOWER 20S FOR MOST LOWLAND AREAS WITH
SINGLE DIGITS AND TEENS IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY AND COOL WEATHER WILL OCCUR WEDNESDAY WITH WARMER TEMPERATURES
EXPECTED ON THURSDAY. ANOTHER WINTER STORM SYSTEM WILL DROP SOUTH
INTO ARIZONA ON FRIDAY AND INTO NORTHERN MEXICO FRIDAY NIGHT AND
SATURDAY. MOISTURE FROM THE EAST WILL MOVE INTO THE AREA BEHIND A
COLD FRONT THAT WILL PUSH ACROSS THE AREA LATE FRIDAY. AS RESULT
THERE WILL BE A CHANCE OF MOUNTAIN SNOW AND A MIX OF RAIN SNOW
FOR THE LOWLANDS.

CONSIDERABLE UNCERTAINTY IS ASSOCIATED WITH THE TRACK OF THIS LOW
PRESSURE SYSTEM WHICH IS MAKING DETERMINING RAIN AND SNOW AMOUNT
POTENTIALS MORE DIFFICULT. THE BEST CHANCE FOR SIGNIFICANT
PRECIPITATION WILL BE AREAS ALONG THE BORDER AND ALSO TO THE EAST
OF EL PASO. THE SACRAMENTO MOUNTAINS HAVE THE BEST CHANCE OF
SEVERAL INCHES OF SNOW WHILE THE GILA REGION MAY ONLY SEE ONE TO
TWO INCH AMOUNTS FROM THIS SYSTEM. TEMPERATURES MAY BE COLD ENOUGH
FOR SOME SNOW FOR THE LOWLANDS BUT MUCH OF IT WILL BE MIXED WITH
RAIN WITH LITTLE ACCUMULATION. THE STORM SYSTEM IS EXPECTED TO
EXIT THE AREA EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LUNDEEN

In the hours before

Local storm report, Nov 29, 1:54 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
154 PM MST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 S CLOUDCROFT          32.92N 105.74W
11/29/2016  M4.0 INCH        OTERO              NM   COCORAHS

&&

EVENT NUMBER EPZ1600369

GRZYWACZ

Nearby

Freeze Warnings in Texas, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.